Numb lower lip and insulin burn


#1

So, I have noticed lately that as my sugar change, my lower lip becomes numb, and typically a headache will follow.
I have mentioned it to my Endo who doesn’t seem to believe it’s diabetes related. I don’t have a CGM yet, but I think it’s when my sugar is going down that I get the numbness, then followed by the headache.
Anybody else experience something similar?

Also, every night I give myself my long lasting, it burns. Really.

  • I do not keep the insulin in the fridge ( it’s room temperature)
  • Its not a big dose and
    -I give it slowly yet 9/10 it burns a lot after injection
    ( Short term hurts 1/5)
    What am I missing?

(joe) #2

hi @Emet forgive me, I am guessing you use Lantus (insulin glargine)

of course it burns - Lantus has a pH (potential hydrogen) of 4 making it acidic…

Also, it has to be an acid because of the way it works, on neutralization in your body it re-forms so that it absorbs very slowly. until it neutralizes, it’ll burn.

regarding weird symptoms of low blood sugar, this is my short list and your experiences may vary.

  • sweating, heart palpitations & miscellaneous battle regalia
  • numbness tingling of various body parts including but not limited to lips and tongue - I can’t tell you how many times I’ve been talking too much and my tongue went numb.
  • “glowing donuts” where I close my eyes and see green and glowing discs
  • very, ummmm, “complex” dreams

cheers!


(Dennis J. Dacey, PwD) #3

Hi @Emet, I too am aware of some “different” symptoms as my BGL drops and I’ve gotten questioning looks from a few doctors over the years. A good doctor will listen and accept and then armed with what you report will use that information while interviewing/examining her/his other patients. A couple of “strange” bits I’ve reported over the past 50 or so years to intelligent doctors are now widely accepted and taught to other patients - this was especially true when my care was at the Joslin Diabetes research and treatment center.
I practically never have a headache - well not since I’ve “grown up” and don’t overindulge - but ion occasion I’d awaken in the night and feel a throbbing at the back of my skull and almost always my BG was low and needed treatment. You and I both have that symptom.

As to the “burning” you feel during / after an injection, I won’t get as colorful as @Joe but I will agree that at times at my pump infusion site I’ll have a burn or itch as my insulin rapid-acting trickles in - but not always. A solution for you may be, could be switching from one formulation to another similar insulin. The two most “popular” rapid acting insulins, aspart [Novolog] and lispro [Humalog], although similar in action have different formulations; one made from brewers yeast and the other from virus. Both have worked well for me and I’ve found very little difference in results.


#4

@Dennis @joe
Thank you gentlemen for the input.
Sorry I didn’t respond sooner.
Joe I love the pH explanation. Thank you.
Dennis, you are a mine of information


(bsteingard) #5

My whole face goes numb sometimes when my blood sugar’s low. I only get headaches, though, when it’s been low for a long time or when I have roller coaster days (high, then low, then high, then low…). My symptoms have changed a lot over the years, too. I used to just get hungry and shakey. Now I tend to get nauseous, which is really annoying.

As for the burning, do you massage the injection site afterwards? (I’m assuming you’re using a vial and syringe; please correct me if I’m wrong.) Rubbing the site disperses the insulin faster and helps relieve the burning/stinging sensation.